Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 23, 2009, 1:54 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2009, 1:54 PM CDT (18:54 UTC)
- Expired
- Jun 23, 2009, 5:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The El Paso radar (KEPZ), 175 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 231854
FFWMAF
NMC015-TXC109-232245-
/O.NEW.KMAF.FF.W.0042.090623T1854Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1254 PM MDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 445 PM MDT/545 PM CDT/
* AT 1250 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM OVER THE AREA.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. HEAVY RAINFALL
COMBINED WITH VERY STEEP TERRAIN WILL LEAD TO LOCALIZED
AREAS OF FLASH FLOODING ACROSS THE GUADALUPE MOUNTAINS INCLUDING
GUADALUPE NATIONAL PARK AND U S 62 180 THROUGH PINE SPRINGS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKITTRICK
CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
&&
LAT...LON 3196 10493 3199 10493 3200 10492 3200 10457
3171 10457 3170 10493 3195 10494
$$
322 follow-up statements
000
WGUS74 KMAF 231934
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT TUE JUN 23 2009
231942-
/O.CAN.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
234 PM CDT TUE JUN 23 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR...
AT 232 PM CDT/132 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
3200 10457 3171 10457 3170 10493 3195 10494
$$
TXC109-232245-
/O.CON.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-
134 PM MDT TUE JUN 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT/545 PM
CDT/ FOR NORTHWESTERN CULBERSON COUNTY...
AT 131 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
HEAVY RAIN OVER THE GUADALUPE MOUNTAINS NATIONAL PARK MAY STILL LEAD
TO AREAS OF FLASH FLOODING...ESPECIALLY ACROSS THE MCKITTRICK CANYON
AREA. THIS FLASH FLOODING WARNING ALSO INCLUDES U S 62 180 THROUGH
THE PINE SPRINGS AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKITTRICK
CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
3200 10457 3171 10457 3170 10493 3195 10494
$$000
WGUS74 KMAF 231941 CCA
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT TUE JUN 23 2009
NMC015-231942-
/O.CAN.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
241 PM CDT TUE JUN 23 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
SOUTHWESTERN EDDY COUNTY...
AT 232 PM CDT/132 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
3200 10457 3171 10457 3170 10493 3195 10494
$$
TXC109-232245-
/O.CON.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-
141 PM MDT TUE JUN 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT/545 PM
CDT/ FOR NORTHWESTERN CULBERSON COUNTY...
AT 131 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
HEAVY RAIN OVER THE GUADALUPE MOUNTAINS NATIONAL PARK MAY STILL LEAD
TO AREAS OF FLASH FLOODING...ESPECIALLY ACROSS THE MCKITTRICK CANYON
AREA. THIS FLASH FLOODING WARNING ALSO INCLUDES U S 62 180 THROUGH
THE PINE SPRINGS AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKITTRICK
CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
3200 10457 3171 10457 3170 10493 3195 10494
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 12:47 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 23, 12:47 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1247 PM CDT TUE JUN 23 2009 .DISCUSSION... 18Z AVIATION FORECAST DISCUSSION INCLUDED BELOW. && .AVIATION... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SCATTERED CUMULUS CLOUDS DEVELOPING...BASES AROUND 6-7 KFT AGL. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO. AN ISOLATED SHOWER OR THUNDERSTORM IS ALSO NOT OUT OF THE REALM OF POSSIBILITY ACROSS THE NORTHERN PERMIAN BASIN. THE PROBABILITY THAT CONVECTION WILL IMPACT THE LOCAL TERMINALS IS VERY LOW...SO NO MENTION HAS BEEN INCLUDED WITH THIS TAF ISSUANCE. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KNOTS... WITH A FEW GUSTS AROUND 20 KNOTS WILL CONTINUE THROUGH EARLY THIS EVENING...BEFORE TAPERING TO 10 KNOTS OR LESS DURING THE EVENING AND OVERNIGHT HOURS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
Hazardous weather outlook, Jun 23, 3:50 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 AM CDT TUE JUN 23 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 350 AM CDT TUE JUN 23 2009 /250 AM MDT TUE JUN 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...MAINLY WEST OF A ARTESIA...TO CARLSBAD...TO CANDELARIA LINE. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...BRIEF GUSTY WINDS TO 55 MPH...SMALL HAIL...AND BRIEF...HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Jun 23, 12:35 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1235 PM CDT TUE JUN 23 2009 NMZ027-231815- GUADALUPE MOUNTAINS OF EDDY COUNTY- 1135 AM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER QUEEN AT 1135 AM MDT. THE STORM WAS NEARLY STATIONARY. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL IS OCCURRING IN RESPONSE TO THE VERY SLOW STORM MOVEMENT. LOCALIZED AREAS OF FLOODING MAY BE OCCURRING. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. 32
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:45 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 45 min |
Nearby
Flash Flood Warnings in Texas, 2009Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.